Arizona, 2021

Hail in Arizona, August 6, 2021

August 6, 2021 · NWS FGZ · 1 event in 1 county or zone

A severe thunderstorm dropped one inch hail on the Munds Park area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A severe thunderstorm dropped one inch hail on the Munds Park area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 6, 10:12 AM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 6, 10:12 AM MST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1012 AM MST Fri Aug 6 2021

.SYNOPSIS...Warm and mostly dry weather will continue through the
weekend. Isolated showers and thunderstorms are possible each
day, mainly along the high terrain south of I-40. Slightly cooler,
more seasonable temperatures along with a gradual increase in
shower and thunderstorm activity is expected for next week.

&&

.UPDATE...Cumulus clouds are building over the White Mountains,
where the greatest precip chances are this afternoon. Expect
scattered storms over the White Mountains, with isolated storms
elsewhere. Isolated storms may develop as far west as the
Flagstaff area and the eastern half of Yavapai County. Gusty
southwest winds are still expected this afternoon, especially over
northwestern Arizona.

Minor grid updates were made to precip chances and winds. The
forecast message remains the same.

&&

.PREV DISCUSSION /218 AM MST/...Shortwave over northern
California/northern Nevada continues to move eastward into the
Intermountain West today. As this happens the ridge in place over
Arizona and much of the southwest begins to flatten. Pressure
gradient begins to tighten over Arizona, with strong southwest
winds developing this afternoon and evening as a result. With
700mb winds around 30-35 kts and sufficient mixing this
afternoon, a few strong gusts will be likely this afternoon mainly
over northwestern Arizona. While much of northern Arizona is
expected to remain dry during the day today, south/southwest flow
will allow for moisture over southern Arizona to surge northward
this afternoon. Much of this mornings hi-res guidance suggests
isolated showers and thunderstorms developing as as a result this
afternoon and into the evening. Greatest chances will likely be
over the high terrain along the Mogollon Rim and into eastern
Arizona.

Over the weekend, the shortwave trough moves into the Central
Plains and heights begin to rise over Arizona with more zonal
flow in place. Warm temperatures and mainly dry conditions are
expected to remain through the weekend with high pressure
remaining in control over the southwest. A few isolated showers
and thunderstorms may be possible on Saturday, with moisture
backing up against the Mogollon Rim. Thus, much of the activity is
expected to be limited to the Rim and south for the afternoon.

For the upcoming week, high pressure begins to setup over New
Mexico/west Texas. Flow begins to shift more southerly, allowing
for moisture over southern Arizona to surge northward once again.
Chances for afternoon showers and thunderstorms begin to gradually
increase through the upcoming week as a result. Slightly cooler,
more seasonable temperatures are also expected for at least the
first part of next week.

&&

.AVIATION...For the 18Z package...Isolated -TSRA between 18Z and
04Z, mainly south and east of a KPRC-KFLG-KRQE line. Scattered
-TSRA over the White Mountains. Brief MVFR conditions and strong,
 gusty winds will be possible in and around -TSRA. Otherwise, VFR
 conditions through 18z Saturday. Aviation discussion not updated
 for TAF amendments.

&&

.FIRE WEATHER...Mainly dry and warm conditions are expected today
and Saturday. Isolated showers and thunderstorms are expected mainly
in the high terrain south of I-40 each afternoon. Strong and gusty
southwest winds are expected this afternoon, becoming light from
the west on Saturday.

Sunday through Tuesday...Temperatures remain warm Sunday, then
begin to cool slightly for the start of the week. Chances for
afternoon showers and thunderstorms begin to increase Monday and
Tuesday. Primarily light westerly winds are expected.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 6 PM MST this evening FOR AZZ006.

&&

PUBLIC...AT/Humphreys
AVIATION...AT
FIRE WEATHER...Humphreys

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 6, 11:54 AM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1154 AM MST Fri Aug 6 2021

AZZ013-016-061930-
Little Colorado River Valley in Navajo County-Eastern Mogollon Rim-
1154 AM MST Fri Aug 6 2021

...A strong thunderstorm will impact portions of Navajo County
through 1230 PM MST...

At 1152 AM MST, Doppler radar was tracking a strong thunderstorm near
Taylor, or 19 miles north of Show Low, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Taylor, Shumway and Snowflake.

This includes the following highways...
 State Route 277 between mile markers 328 and 336.
 State Route 77 between mile markers 350 and 365.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3439 11037 3457 11012 3459 10994 3435 11005
TIME...MOT...LOC 1852Z 260DEG 10KT 3452 11006

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Aug 6, 1:48 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
148 PM MST Fri Aug 6 2021

AZZ015-038-062115-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
148 PM MST Fri Aug 6 2021

...A strong thunderstorm will impact portions of Yavapai and Coconino
Counties through 215 PM MST...

At 147 PM MST, Doppler radar was tracking a strong thunderstorm over
Junipine Resort, or 10 miles north of Sedona, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Flagstaff, Munds Park, Junipine Resort, Garland's Oak Creek Lodge,
Kachina Village, Slide Rock State Park, Mountainaire, West Fork Of
Oak Creek, Cave Springs Campground, Pine Flat Campground, Upper Lake
Mary Boat Ramps, Manzanita Campground, Sterling Fish Hatchery, Lower
Lake Mary, Canyon Vista Campground and Upper Lake Mary.

This includes the following highways...
 Interstate 17 between mile markers 323 and 337.
 State Route 89A between mile markers 380 and 398.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3491 11182 3505 11190 3518 11157 3496 11146
TIME...MOT...LOC 2047Z 248DEG 19KT 3500 11174

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DB
Special weather statement, Aug 6, 2:25 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
225 PM MST Fri Aug 6 2021

AZZ013-062215-
Little Colorado River Valley in Navajo County-
225 PM MST Fri Aug 6 2021

...A strong thunderstorms in the area will impact portions of Navajo
County through 315 PM MST...

At 224 PM MST, Doppler radar was tracking a strong thunderstorm over
Holbrook, or 31 miles east of Winslow, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holbrook and Woodruff.

This includes the following highways...
 Business Interstate 40 between mile markers 286 and 289.
 Interstate 40 between mile markers 282 and 294.
 State Route 377 between mile markers 21 and 33.
 State Route 77 between mile markers 376 and 396.
 Highway 180 between mile markers 308 and 314.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3466 11029 3489 11032 3500 11007 3476 11002
TIME...MOT...LOC 2124Z 244DEG 17KT 3488 11018

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DB
Special weather statement, Aug 6, 2:32 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
332 PM MDT Fri Aug 6 2021

AZZ040-062215-
Northeast Plateaus and Mesas South of Hwy 264-
332 PM MDT Fri Aug 6 2021

...A strong thunderstorms in the area will impact portions of Apache
County through 415 PM MDT/315 PM MST/...

At 330 PM MDT/230 PM MST/, Doppler radar was tracking a couple
strong thunderstorm near Petrified Forest National Park, or 47 miles
west of Zuni Pueblo, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph, pea size hail and water on
         roadways.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chambers and Petrified Forest National Park.

This includes the following highways...
 Interstate 40 between mile markers 314 and 334.
 Highway 191 between mile markers 374 and 375.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3497 10970 3513 10979 3529 10949 3507 10934
TIME...MOT...LOC 2130Z 237DEG 15KT 3511 10969

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DB
Special weather statement, Aug 6, 2:39 PM MST, 1 minute before
Special Weather Statement
National Weather Service Flagstaff AZ
239 PM MST Fri Aug 6 2021

AZZ015-038-062215-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
239 PM MST Fri Aug 6 2021

...Strong thunderstorms in the area will impact portions of Yavapai
and Coconino Counties through 315 PM MST...

At 238 PM MST, Doppler radar was tracking a couple strong
thunderstorm over Munds Park, or 9 miles northeast of Sedona, moving
northeast at 25 mph.

HAZARD...Winds in excess of 30 mph, pea size hail and water on
         roadways.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Munds Park, Junipine Resort, Garland's Oak Creek Lodge, Slide Rock
State Park, Cave Springs Campground, Pine Flat Campground, Manzanita
Campground, Sterling Fish Hatchery and West Fork Of Oak Creek.

This includes the following highways...
 Interstate 17 between mile markers 319 and 331.
 State Route 89A between mile markers 377 and 390.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3486 11172 3500 11182 3509 11160 3493 11149
TIME...MOT...LOC 2138Z 242DEG 20KT 3496 11168

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DB

The radar

The Flagstaff radar (KFSX), 59 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coconino

When
August 6, 2:40 PM MST
Where
Coconino County, 2.82 mi NNE of Munds Park
Measured
1 in hail
Reported by
Public
Coordinates
34.940, -111.660

A picture of one inch (estimated) hail was posted on social media from the Munds Park area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982030.